Alert archive / Missouri / Flash Flood Watches in 2010

Flash Flood Watch 13, NWS St. Louis, MO

August 20, 20106 counties in Illinois; 16 counties in Missouri

NWS St. Louis, MO issued this flash flood watch at Aug 20, 2010, 2:39 AM CDT for 6 counties in Illinois; 16 counties in Missouri. It took effect at Aug 20, 2010, 4:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2010, 2:39 AM CDT (07:39 UTC)
In effect from
Aug 20, 2010, 4:00 PM CDT
Expired
Aug 21, 2010, 3:11 AM CDT
In force
11 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 22 counties

Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Jersey County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Monroe County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 85 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WGUS63 KLSX 200739
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
239 AM CDT FRI AUG 20 2010

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-050>052-060-061-
063-064-202100-
/O.NEW.KLSX.FF.A.0013.100820T2100Z-100821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-CALLAWAY MO-MONTGOMERY MO-LINCOLN MO-WARREN MO-
ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL...BOWLING GREEN...
COLUMBIA...MEXICO...ST CHARLES...ST LOUIS
239 AM CDT FRI AUG 20 2010

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI...
  INCLUDING THE FOLLOWING COUNTIES...IN ILLINOIS...ADAMS IL...
  BROWN IL...CALHOUN IL...GREENE IL...JERSEY IL AND PIKE IL. IN 
  MISSOURI...AUDRAIN MO...BOONE MO...CALLAWAY MO...KNOX MO...
  LEWIS MO...LINCOLN MO...MARION MO...MONROE MO...MONTGOMERY 
  MO...PIKE MO...RALLS MO...SHELBY MO...ST. CHARLES MO...ST. 
  LOUIS CITY MO...ST. LOUIS MO AND WARREN MO.

* FROM THIS AFTERNOON THROUGH SATURDAY MORNING

* THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL ARE
  EXPECTED ACROSS THE WATCH AREA LATE THIS AFTERNOON AND TONIGHT. 

* EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL COULD LEAD TO FLASH
  FLOODING OF LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

CVKING
2 follow-up statements
023 
WGUS63 KLSX 202042
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT FRI AUG 20 2010

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-050>052-060-061-
063-064-210845-
/O.CON.KLSX.FF.A.0013.100820T2100Z-100821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-CALLAWAY MO-MONTGOMERY MO-LINCOLN MO-WARREN MO-
ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL...BOWLING GREEN...
COLUMBIA...MEXICO...ST CHARLES...ST LOUIS
342 PM CDT FRI AUG 20 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF ILLINOIS AND MISSOURI...INCLUDING THE FOLLOWING 
  COUNTIES...IN ILLINOIS...ADAMS IL...BROWN IL...CALHOUN IL...
  GREENE IL...JERSEY IL AND PIKE IL. IN MISSOURI...AUDRAIN MO...
  BOONE MO...CALLAWAY MO...KNOX MO...LEWIS MO...LINCOLN MO...
  MARION MO...MONROE MO...MONTGOMERY MO...PIKE MO...RALLS MO...
  SHELBY MO...ST. CHARLES MO...ST. LOUIS CITY MO...ST. LOUIS MO 
  AND WARREN MO.

* THROUGH SATURDAY MORNING

* THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED ACROSS THE
  WATCH AREA TONIGHT. ALTHOUGH RAIN IS FORECAST FOR THE ENTIRE
  NIGHT...IT CURRENTLY APPEARS THAT THE MOST INTENSE RAINFALLS
  WILL BE OCCURRING BEFORE MIDNIGHT.

* EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL COULD LEAD TO FLASH
  FLOODING OF LOW LYING AREAS. RAINFALLS OF 1 TO 2 INCHES MAY
  OCCUR IN SOME LOCATIONS OVER A VERY SHORT PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

TRUETT
767 
WGUS63 KLSX 210811
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
311 AM CDT SAT AUG 21 2010

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-050>052-060-061-
063-064-210915-
/O.CAN.KLSX.FF.A.0013.000000T0000Z-100821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-CALLAWAY MO-MONTGOMERY MO-LINCOLN MO-WARREN MO-
ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL...BOWLING GREEN...
COLUMBIA...MEXICO...ST CHARLES...ST LOUIS
310 AM CDT SAT AUG 21 2010

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI HAS
BEEN CANCELLED. 
 
$$

CVKING

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 2:36 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 20, 2:36 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
236 AM CDT FRI AUG 20 2010

.DISCUSSION...
/235 AM CDT FRI AUG 20 2010/

COMBINATION OF A STOUT SHORTWAVE...STRONG INSTABILITY AND VERY MOIST
ATMOSPHERE WILL LEAD TO AN ACTIVE PERIOD OF WEATHER TODAY AND
TONIGHT.

THE ENTIRE MODEL SUITE DEPICTS AN AREA OF 850MB MOISTURE CONVERGENCE
WITHIN A SURGING MOISTURE/INSTABILITY AXIS FROM SOUTH CENTRAL
MISSOURI TO WEST CENTRAL ILLINOIS. THE VAST MAJORITY OF THEM ALSO
DEVELOP SOME CONVECTION/QPF IN THIS AXIS TODAY. LATEST IR SATELLITE
TRENDS OF MID CLOUDS DEVELOPING ACROSS SOUTHWEST MISSOURI FURTHER
SUPPORT THIS SCEANARIO. BELIEVE COVERAGE WILL BE ISO TO SCT...WITH
BETTER COVERAGE WAITING UNTIL LATER THIS AFTERNOON AND EVENING.

SPC HAS OUTLOOKED THE NORTHWEST HALF OF THE CWA IN A SLIGHT RISK
THIS AFTERNOON AND EVENING. PROGRESSIVE SHORTWAVE WITH AN EMBEDDED
VORTICITY MAXIMA CURRENTLY ENTERING WESTERN KANSAS WILL PROVIDE
SYNOPTIC LIFT ACROSS THE OUTLOOKED AREA LATER THIS AFTERNOON AND
INTO THE EVENING. EXPECT SCATTERED CONVECTION WILL DEVELOP ACROSS
NORTHWEST MISSOURI THIS AFTERNOON AND CONGEAL INTO A FORWARD
PROPOGATING MCS THAT WILL MOVE ACROSS THE NORTHERN HALF OF THE CWA
THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT.

MODELS AGREE THAT THERE WILL BE A SIGNIFICANT INCREASE IN MOISTURE
AHEAD OF THE SHORTWAVE WITH PWS RISING ABOVE 2 INCHES. THIS WILL
LEAD TO VERY EFFICIENT RAINFALL PRODUCING THUNDERSTORMS. MODELS ALSO
ADVERTISE A BROAD LOW LEVEL JET OF 25 TO 30 KTS DEVELOPING
TONIGHT...WHICH WOULD INTERACT WITH THE TRAILING END OF THE
MCS/OUTFLOW BOUNDARY. THIS CLASSIC HEAVY RAIN SCENARIO WOULD ALLOW
THUNDERSTORMS TO BACKBUILD WEST AND TRAIN OVERNIGHT FROM WEST TO
EAST. PLACEMENT OF THIS IS HARD TO FORECAST AT THIS POINT...FOR NOW
HAVE LIMITED THE FLASH FLOOD WATCH TO LOCATIONS FROM ST. LOUIS NORTH
AND WEST...AND WILL LET LATER SHIFTS DETERMINE IF IT NEEDS TO BE
EXPANDED OR TRIMMED.

THE ENTIRE THUNDERSTORM COMPLEX WILL DISSIPATE FROM NORTHWEST TO
SOUTHEAST ON SATURDAY AS A COLD FRONT MOVES SOUTH ACROSS THE CWA.
HAVE SIDED WITH COOLER GUIDANCE ON SATURDAY AS CLOUD COVER AND
MORNING PRECIPITATION WILL LIKELY KEEP TEMPERATURES IN CHECK.

NO CHANGES MADE PAST SATURDAY.

CVKING

&&

.AVIATION...
/1137 PM CDT THU AUG 19 2010/

THE LATEST GUIDANCE CONTINUES TO SUGGEST THE POTENTIAL FOR SOME
ISOLD-SCT THUNDERSTORMS DEVELOPING IN THE PRE-DAWN HOURS ALONG AN
AXIS THRU SOUTH CENTRAL-CENTRAL MO...THEN EXPANDING THIS NORTH-
SOUTH ORIENTED AXIS INTO NE MO DURING THE MORNING. THIS IS IN
RESPONSE TO WARM AIR ADVECTION AND ELEVATED MOISTURE RETURN IN THE
5000-10000 FT LAYER. CURRENTLY THERE ARE A FEW THUNDERSTORMS IN NW
AR AND NE OK THAT SUPPORT THE IDEA. IF THIS ACTIVITY DOES INDEED
MATERIALIZE IT COULD COMPLETELY MISS ANY TAF SITES. GIVEN THE
UNCERTAINTY I HAVE CONTINUED TO FORECAST ONLY SOME SCT CLOUDS
AROUND 6000 FT. THE BETTER CHANCES OF THUNDERSTORMS ARE EXPECTED
FROM LATE AFTERNOON INTO FRI NIGHT...AND THIS POTENTIAL IS LOOKING
BETTER AND BETTER WITH TIME. THUNDERSTORMS SHOULD DEVELOP IN NW
AND WEST CENTRAL MO ON FRIDAY AFTERNOON IN ADVANCE OF AN
ENCROACHING COLD FRONT...THEN MOVE EASTWARD. I HAVE NOW INTRODUCED
A PROB30 GROUP DURING THE EVENING FOR THUNDERSTORMS AT ALL THE TAF
SITES. THERE COULD BE A RATHER PROLONGED PERIOD OF VIGOROUS STORMS
ACROSS NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS LASTING WELL
BEYOND 06Z...WITH SIGNIFICANT IMPACTS.

SPECIFICS FOR KSTL...
THOUGHTS HAVE CHANGED VERY LITTLE SINCE THE PREVIOUS ISSUANCE WITH VFR
CONDITIONS DOMINATING THROUGH EARLY FRIDAY EVENING. EXPECTING CIRRUS
OVERNIGHT WITH SCATTERED CLOUDS FROM 5000-7000 FT AFTER 09Z...THEN
DIURNAL CU EXPECTED TO DEVELOP AROUND MID-MORNING FRIDAY. STILL CAN'T
RULE OUT AN ISOLD THUNDERSTORM THREAT FROM MORNING INTO THE
AFTERNOON...BUT ODDS ARE BETTER A LITTLE FURTHER WEST. THREAT FOR
THUNDERSTORMS IMPACTING THE TERMINAL ON FRIDAY NIGHT ARE LOOKING
BETTER AND HAVE NOW INTRODUCED A PROB30 GROUP BEGINNING 03Z.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING
     FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-KNOX MO-LEWIS MO-
     LINCOLN MO-MARION MO-MONROE MO-MONTGOMERY MO-PIKE MO-RALLS
     MO-SHELBY MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-
     WARREN MO.

IL...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING
     FOR ADAMS IL-BROWN IL-CALHOUN IL-GREENE IL-JERSEY IL-PIKE
     IL.

&&

WFO LSX
Hazardous weather outlook, Aug 19, 4:01 PM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT THU AUG 19 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
401 PM CDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY AS A COLD FRONT DROPS SOUTHEASTWARD THROUGH THE AREA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
AND CENTRAL MISSOURI FRIDAY AFTERNOON AND NIGHT.  THE MAIN THREAT
WILL BE DAMAGING WINDS.

AFTERNOON HEAT INDEX VALUES ARE FORECAST TO TOP OUT AT AROUND 100 DEGREES
BOTH FRIDAY AND SATURDAY AFTERNOONS.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:59 AM CDTSevere Thunderstorm WarningLSXCalhoun46 min
Aug 20, 12:51 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Madison39 min
Aug 20, 1:08 PM CDTSevere Thunderstorm WarningLSXBrown36 min
Aug 20, 11:32 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis28 min
Aug 20, 3:17 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway43 min
Aug 20, 3:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls49 min
Aug 20, 4:45 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis30 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe57 min
Aug 20, 6:06 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage39 min
Aug 20, 6:59 PM CDTFlash Flood WarningLSXMonroe, Shelby6 hr

Nearby

Flash Flood Watches in Missouri, 2010Flash Flood Watches in Illinois, 2010Every flash flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.